Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 37, NWS Melbourne, FL

May 28, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 1994, 5:36 PM EDT for Brevard County, Florida. It was in force for 54 min.

The area

The counties it named.

The facts

Issued
May 28, 1994, 5:36 PM EDT (21:36 UTC)
Expired
May 28, 1994, 6:30 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 282137 RRA
SVRMLB
FLC009-282230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
536 PM EDT SAT MAY 28 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
AT 535 PM A SEVERE THUNDERSTORM WAS ON THE ORANGE AND BREVARD COUNTY
LINE NEAR THE LONE CABBAGE FISH CAMP. 1 INCH DIAMETER HAIL HAS BEEN
REPORTED WITH THIS STORM AT THE LONE CABBAGE FISH CAMP. THIS STORM
WILL MOVE SOUTH DOWN THE ST JOHNS RIVER BETWEEN RT 520 AND RT 192
DURING THE NEXT HOUR.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
RES
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:31 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 28, 2:31 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
229 PM EDT SAT MAY 28 1994

FNT APRS TO BE JUST N OF MCO/TTS ATTM AND SHLD ONLY DRIFT A LTL
FARTHER S BEFORE STALLING..THEN APRS IT WL BEGIN TO MOVE N ON SUN. WV
PROGD TO DVLP ALG FNT ON SUN. SHRTWVS TO MOVE ACRS STATE IN SRN STREAM
THRU FCST PD AND HELP ENHANCE ACTVTY BUT TIMING OF WVS DFCLT TO PIN
DOWN. MID/UPR TROF TO DEEPN OVER ERN GULF OF MEX BY END OF PD. SIG
COOLING PROGD AT MID LVLS AND MOIS TO CONT TO DEEPEN THRU PD..SO ALL
IN ALL LOOKS LIKE FAIRLY ACTIVE/WET PTN ACRS FA NEXT COUPLE OF
DAYS..WL LEAN TWD HIER FWC #S WHERE GUID POPS DIFFER..BUT WL STAY IN
CHC CAT THIS PKG.

@1...VOLUSIA BREVARD
@2...SEMINOLE ORANGE OSCEOLA LAKE
@3...ST LUCIE MARTIN OKEECHOBEE INDIAN RIVER

MCO EE 070/088 070/085 070  52354
DAB EE 070/085 070/084 071  52354
MLB EE 071/085 072/084 072  52354

.MLB...NONE.

PG

In the hours before

Special weather statement, May 28, 3:08 PM EDT, 2 hours 28 minutes before
FLZ041-044>046-053-282010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT SAT MAY 28 1994

...STRONG THUNDERSTORM DEVELOPING OVER SEMINOLE COUNTY...

AT 305 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM DEVELOPING ABOUT 5 MILES WEST OF SANFORD. THE
THUNDERSTORM WAS MOVING TO THE SOUTHEAST AT 10 TO 15 MPH AND
WILL MOVE TO BETWEEN SANFORD AND APOPKA DURING THE NEXT HOUR.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...WINDS GUSTING TO 40
MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THIS
AREA SHOULD BE ALERT FOR THE THUNDERSTORM AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.

ELSEWHERE IN EAST CENTRAL FLORIDA...A FEW THUNDERSTORMS WERE
BETWEEN FLAGLER BEACH AND PALATKA..AND BETWEEN DELAND AND OAK
HILL. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS
EAST CENTRAL FLORIDA THROUGH THE LATE AFTERNOON AND EARLY EVENING
AS THEY MOVE TOWARD THE EAST COAST.

PG
Special weather statement, May 28, 3:11 PM EDT, 2 hours 25 minutes before
FLZ041-044>046-053-282010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT SAT MAY 28 1994

...STRONG THUNDERSTORM DEVELOPING OVER SEMINOLE COUNTY...

AT 305 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM DEVELOPING ABOUT 5 MILES WEST OF SANFORD. THE
THUNDERSTORM WAS MOVING TO THE SOUTHEAST AT 10 TO 15 MPH AND
WILL MOVE TO BETWEEN SANFORD AND APOPKA DURING THE NEXT HOUR.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...WINDS GUSTING TO 40
MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THIS
AREA SHOULD BE ALERT FOR THE THUNDERSTORM AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.

ELSEWHERE IN EAST CENTRAL FLORIDA...A FEW THUNDERSTORMS WERE
BETWEEN FLAGLER BEACH AND PALATKA..AND BETWEEN DELAND AND OAK
HILL. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS
EAST CENTRAL FLORIDA THROUGH THE LATE AFTERNOON AND EARLY EVENING
AS THEY MOVE TOWARD THE EAST COAST.

PG
Special weather statement, May 28, 4:09 PM EDT, 1 hour 27 minutes before
FLZ041-044>047-053-054-058-059-064-501-282110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT SAT MAY 28 1994

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS FROM OVIEDO
TO OSTEEN...

AT 400 PM AN AREA OF STRONG THUNDERSTORMS WAS BETWEEN ALTAMONTE
SPRINGS AND OVIEDO...NORTH TO OSTEEN AND FARMTON. THESE STORMS
CONTAINED VERY HEAVY RAIN AND FREQUENT LIGHTNING. WINDS GUSTED
TO NEAR 35 MPH IN SANFORD AS THESE STORMS MOVED THROUGH.

THE STORMS WERE MOVING EAST SOUTHEAST AT 15 TO 20 MPH AND WILL
MOVE ACROSS THE ST JOHNS RIVER AND TOWARD THE SPACE CENTER BY
5 PM.

MARINE INTERESTS IN THIS AREA SHOULD PREPARE FOR WINDS IN
EXCESS OF 30 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY SEAS.
INSURE THAT ALL PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION
DEVICES. DISCONTINUE IN-WATER ACTIVITIES BEFORE THE STORM ARRIVES.

ELSEWHERE SCATTERED SHOWERS WERE BETWEEN DELAND AND DAYTONA BEACH...
MOVING EAST AT 15 TO 20 MPH.

THROUGH 6 PM...SCATTERED SHOWERS AND THUNDERSTORMS MAY INCREASE
OVER THE AREA...ESPECIALLY FROM DELAND TO BITHLO AND NORTH OF
MELBOURNE.

RES
Special weather statement, May 28, 4:14 PM EDT, 1 hour 22 minutes before
FLZ041-044>047-053-054-058-059-064-501-282110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
409 PM EDT SAT MAY 28 1994

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS FROM OVIEDO
TO OSTEEN...

AT 400 PM AN AREA OF STRONG THUNDERSTORMS WAS BETWEEN ALTAMONTE
SPRINGS AND OVIEDO...NORTH TO OSTEEN AND FARMTON. THESE STORMS
CONTAINED VERY HEAVY RAIN AND FREQUENT LIGHTNING. WINDS GUSTED
TO NEAR 35 MPH IN SANFORD AS THESE STORMS MOVED THROUGH.

THE STORMS WERE MOVING EAST SOUTHEAST AT 15 TO 20 MPH AND WILL
MOVE ACROSS THE ST JOHNS RIVER AND TOWARD THE SPACE CENTER BY
5 PM.

MARINE INTERESTS IN THIS AREA SHOULD PREPARE FOR WINDS IN
EXCESS OF 30 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY SEAS.
INSURE THAT ALL PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION
DEVICES. DISCONTINUE IN-WATER ACTIVITIES BEFORE THE STORM ARRIVES.

ELSEWHERE SCATTERED SHOWERS WERE BETWEEN DELAND AND DAYTONA BEACH...
MOVING EAST AT 15 TO 20 MPH.

THROUGH 6 PM...SCATTERED SHOWERS AND THUNDERSTORMS MAY INCREASE
OVER THE AREA...ESPECIALLY FROM DELAND TO BITHLO AND NORTH OF
MELBOURNE.

RES
Special weather statement, May 28, 5:04 PM EDT, 32 minutes before
FLZ041-044>047-053-054-058-059-064-501-282205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
504 PM EDT SAT MAY 28 1994

...SPECIAL MARINE WARNING FROM MOSQUITO LAGOON TO COCOA BEACH UNTIL
545 PM...

AT 503 PM A VERY STRONG THUNDERSTORM WAS JUST WEST OF TITUSVILLE
MOVING SOUTHEAST AT 15 TO 20 MPH. THIS STORM WILL MOVE ACROSS
SHARPES AND TOWARD COCOA AND COCOA BEACH DURING THE NEXT HOUR.
WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM. SOME SMALL HAIL IS ALSO POSSIBLE.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

IF YOU ARE CAUGHT OFFSHORE TRY TO AVOID THE STORM IF POSSIBLE. IF
THE STORM APPROACHES YOU STAY AWAY FROM LARGE METAL OBJECTS SUCH AS
A SAILBOAT MAST...BOOM OR RADIO ANTENNA. EXCEPT IN AN EMERGENCY DO
NOT USE ELECTRONIC EQUIPMENT UNTIL THE STORM HAS PASSED.

ELSEWHERE SHOWERS AND THUNDERSTORMS WERE SCATTERED FROM LAKE GEORGE
TO DELAND...NEW SMYRNA BEACH...BUSHNELL AND OCOEE. THIS ACTIVITY
WAS MOVING EAST AT 15 MPH.

RES
Special weather statement, May 28, 5:08 PM EDT, 28 minutes before
FLZ041-044>047-053-054-058-059-064-501-282205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
504 PM EDT SAT MAY 28 1994

...SPECIAL MARINE WARNING FROM MOSQUITO LAGOON TO COCOA BEACH UNTIL
545 PM...

AT 503 PM A VERY STRONG THUNDERSTORM WAS JUST WEST OF TITUSVILLE
MOVING SOUTHEAST AT 15 TO 20 MPH. THIS STORM WILL MOVE ACROSS
SHARPES AND TOWARD COCOA AND COCOA BEACH DURING THE NEXT HOUR.
WIND GUSTS NEAR 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM. SOME SMALL HAIL IS ALSO POSSIBLE.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

IF YOU ARE CAUGHT OFFSHORE TRY TO AVOID THE STORM IF POSSIBLE. IF
THE STORM APPROACHES YOU STAY AWAY FROM LARGE METAL OBJECTS SUCH AS
A SAILBOAT MAST...BOOM OR RADIO ANTENNA. EXCEPT IN AN EMERGENCY DO
NOT USE ELECTRONIC EQUIPMENT UNTIL THE STORM HAS PASSED.

ELSEWHERE SHOWERS AND THUNDERSTORMS WERE SCATTERED FROM LAKE GEORGE
TO DELAND...NEW SMYRNA BEACH...BUSHNELL AND OCOEE. THIS ACTIVITY
WAS MOVING EAST AT 15 MPH.

RES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:06 PM EDTSevere Thunderstorm WarningMLBOrange24 min
May 28, 6:27 PM EDTSevere Thunderstorm WarningMLBBrevard63 min
May 28, 6:30 PM EDTSevere Thunderstorm WarningMLBLake, Osceola60 min
May 28, 7:37 PM EDTSevere Thunderstorm WarningMLBOrange53 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.